Alert archive / Louisiana / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 293, NWS Shreveport, LA

July 17, 2004Bienville Parish, Louisiana

NWS Shreveport, LA issued this severe thunderstorm warning at Jul 17, 2004, 6:14 PM CDT for Bienville Parish, Louisiana. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 17, 2004, 6:14 PM CDT (23:14 UTC)
Expired
Jul 17, 2004, 7:15 PM CDT
In force
61 min
Issued by
NWS Shreveport, LA
Area
Counties, with a storm outline in the text

County Bienville Parish, LA

The radar

The Shreveport radar (KSHV), 88 km from the middle of the area, began a volume at 23:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 11.2 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2004-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 970 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2004-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
970 J/kg
Mixed-layer CIN
-112 J/kg
Mixed-layer LCL
1301 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KSHV 172314
SVRSHV
LAC013-180015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
613 PM CDT SAT JUL 17 2004

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BIENVILLE PARISH IN NORTHWEST LOUISIANA

* UNTIL 715 PM CDT

* AT 607 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR BIENVILLE...SOUTHEAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BIENVILLE THROUGH 630 PM CDT

REPEATING...THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE
THUNDERSTORM WARNING FOR...
  BIENVILLE PARISH IN NORTHWEST LOUISIANA
UNTIL 715 PM CDT.

LAT...LON 3231 9314 3244 9301 3239 9292 3228 9277
      3225 9277 3217 9283 3215 9281 3216 9297

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 2:55 PM CDT, 3 hours 19 minutes earlier.

Area forecast discussion, Jul 17, 2:55 PM CDT, 3 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
255 PM CDT SAT JUL 17 2004

.DISCUSSION...
AM SOMEWHAT CONCERNED ABOUT REDEVELOPMENT OF SHOWERS AND
THUNDERSTORMS OVER PARTS OF NORTHEAST TEXAS AND NORTH LOUISIANA
THIS EVENING...OR EVEN LATER TONIGHT...ALONG AND IN ADVANCE OF THE
FRONT. LATE THIS AFTERNOON THE FRONT WAS LOCATED ALONG A LINE FROM
PINE BLUFF AR TO JUST SOUTH OF TEXARKANA TO DALLAS. THE FRONT SHOULD
SLOWLY MOVE SOUTH DURING THE NIGHT. IN ADVANCE OF THE FRONT...A WARM
AND UNSTABLE ATMOSPHERE WILL BE IN PLACE...AND IT APPEARS A WEAK
SHORT WAVE OVER OKLAHOMA WILL MOVE SOUTHEAST TONIGHT...POSSIBLY
FIRING OFF ANOTHER ROUND OF CONVECTION OVER NORTH LOUISIANA AND/OR
EAST TEXAS. THUS WILL INCLUDE A CHANCE OF THUNDER OVER NORTH CENTRAL
LA...WITH A SLIGHT CHANCE OVER NORTHEAST TEXAS AND NORTHWEST
LOUISIANA FOR TONIGHT. WILL GO WITH ISOLATED SHOWERS ALONG AND NORTH
OF THE FRONTAL ZONE IN SOUTHWEST AR AND SOUTHEAST OK.

BEYOND TONIGHT...CONDITIONS LOOK DRY THROUGH NEXT THURSDAY OVER THE
FOUR STATE AREA. ANOTHER APPROACHING FRONT FRIDAY AND SATURDAY WILL
USHER IN THE NEXT CHANCE OF SHOWERS AND THUNDERSTORMS.

TEMPERATURES HAVE MODERATED SOMEWHAT DUE TO THE CLOUD COVER AND THE
FRONT TODAY...AND THIS BREAK IN THE HEAT SHOULD CONTINUE THROUGH
SUNDAY NIGHT...WITH TEMPS WARMING BACK UP ON MONDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  73  92  70  95 /  20   0   0   0
MLU  72  90  69  93 /  30   0   0   0
TXK  72  91  68  94 /  10   0   0   0
TYR  73  94  70  95 /  20   0   0   0
LFK  73  95  69  95 /  30   0   0   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.

&&

03
Hazardous weather outlook, Jul 17, 12:00 PM CDT, 6 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1200 PM CDT SAT JUL 17 2004

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-181100-
ANGELINA-BIENVILLE-BOSSIER-BOWIE-CADDO-CALDWELL-CAMP-CASS-CHEROKEE-
CLAIBORNE-COLUMBIA-DE SOTO-FRANKLIN-GRANT-GREGG-HARRISON-HEMPSTEAD-
HOWARD-JACKSON-LA SALLE-LAFAYETTE-LINCOLN-LITTLE RIVER-MARION-
MCCURTAIN-MILLER-MORRIS-NACOGDOCHES-NATCHITOCHES-NEVADA-OUACHITA-
PANOLA-RED RIVER LA-RED RIVER TX-RUSK-SABINE LA-SABINE TX-
SAN AUGUSTINE-SEVIER-SHELBY-SMITH-TITUS-UNION AR-UNION LA-UPSHUR-
WEBSTER-WINN-WOOD-
1200 PM CDT SAT JUL 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OKLAHOMA...NORTHEAST
TEXAS...SOUTHWEST ARKANSAS...NORTHWEST AND NORTH CENTRAL LOUISIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
A COLD FRONT WILL SLOWLY PUSH SOUTH ACROSS THE REGION THIS
AFTERNOON. SCATTERED THUNDERSTORMS WILL ACCOMPANY THIS FRONT...
MAINLY SOUTH OF A LINE FROM JACKSONVILLE TEXAS...TO MANSFIELD
LOUISIANA...TO CLARKS LOUISIANA. ISOLATED STORMS MAY BECOME SEVERE...
WITH DAMAGING WINDS THE PRIMARY HAZARD.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND STORM
SPOTTERS...SHOULD NOT BE NEEDED THIS AFTERNOON OR TONIGHT.

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 8:32 AM CDTFlash Flood WarningSHVOuachita4 hr
Jul 17, 5:46 PM CDTSevere Thunderstorm WarningSHVDe Soto44 min
Jul 17, 6:39 PM CDTSevere Thunderstorm WarningSHVDe Soto66 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.